The Opioid Crisis: A Multidisciplinary Perspective on Effective Management - Episode 5
Risks for Accidental Opioid Overdose Seen in the Community
Joshua Lynch, DO, EMT-P, FAAEM, FACEP, highlight risks he has seen in the community for unintended users as well as patients for accidental opioid overdose.
Peter Salgo, MD: Not everyone taking opioids is tolerant to or dependent upon opioids. Opioids in the community present some risks. One risk is the potential for accidental overdose, not only for the person in the household taking the opioid, but for children or other adults in that household with accidental ingestion. What increases the risk of accidental overdose in the community?
Joshua Lynch, DO, EMT-P, FAAEM, FACEP: I look at it 2 different ways. I think there is the unintended user, the pediatric family member or another family member who takes the wrong medication because the medication is lying around. Also, when does somebody who has been using opioids become at a higher risk to have an accidental overdose? I think that deserves a bit of discussion, specifically when in that point of the opiate user’s life are they at the highest risk? There are also patients who co-use other CNS (central nervous system) depressants such as alcohol, benzodiazepines or a combination of both; some people may use another drug that has fentanyl in it without realizing it contains fentanyl. In western New York and the greater Buffalo area as well as in many other cities and rural areas, fentanyl is in everything, and we are seeing a lot of fentanyl being mixed with cocaine. The average cocaine user may know nothing about opioids or may have believed that they have never used opioids. We see patients come in and they think they are in cocaine withdrawal and they are actually in opiate withdrawal; they are shocked when we tell them.
Patients who have lost their tolerance are in another group. This is probably one of the saddest situations: patients get out of rehab or they get out of an inpatient program where they are doing great, or they go through a period where they are not using at all. Sometimes, patients may step into a situation where they end up using again, and they do not take into account that they now have lost a significant tolerance to the opioids. They use the same amount as they did before—maybe they do it alone, which raises the risk for a fatal overdose exponentially. Those folks will proceed to have a higher risk of a fatal overdose. Oftentimes, we see this happen in residential programs or halfway houses; we see somebody doing great; they may have been doing very well for 6 months. Then they come out of the residential program or halfway house and within a few days they fatally overdose. It is the same for folks getting out of jail or other incarceration situations.
Jeremy Adler, DMSc, PA-C, DFAAPA: You mentioned the more illicit drugs, like cocaine, being mixed with fentanyl, but I think one of the things that is not talked about enough is this whole plethora of counterfeit pills. Fentanyl is being placed into deceptive packaging or presented as a pill that looks like typical pharmaceuticals. While it is true that someone who uses cocaine may not know that they are getting fentanyl, there are also people who are very familiar and are comfortable with prescription opioids who may acquire them, and they also may contain fentanyl.
In terms of an accidental overdose, people using these laced drugs may have no idea what it is they are actually ingesting. They may think they know what is in these drugs when in fact they do not. I think that’s a real terrifying aspect to this; these fentanyl products are just everywhere, it seems.
Transcript edited for clarity.